Hail, Brown
- When
- June 3, 1:06 PM CST
- Where
- Brown County, 2.52 mi WSW of Aberdeen
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.460, -98.530
Isolated severe thunderstorms brought quarter size hail along with winds up to 70 mph to parts of Brown and Spink counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Isolated severe thunderstorms brought quarter size hail along with winds up to 70 mph to parts of Brown and Spink counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 3, 11:49 AM CST, 1 hour 17 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1249 PM CDT FRI JUN 3 2016 .UPDATE... Issued at 1238 PM CDT FRI JUN 3 2016 See below for an updated aviation forecast discussion. UPDATE Issued at 1201 PM CDT FRI JUN 3 2016 Made a couple of adjustments to timing/coverage of afternoon showers and thunderstorms. Already seeing showers and iso'd thunderstorms developing across north central South Dakota within the clear/dry slot of this current upper level low pressure system churning through the region. Not sure about storm mode today. Current late morning convection may not have the same amount of vigor that storms across the James River valley and points east could have later this afternoon once the boundary layer recovers /from morning rain and clouds/ in June sunshine. BUFKIT wind profiles and amount of 0-3km CAPE suggests convection today would have the potential to take on low-topped supercellular characteristics. Hail is of concern this afternoon/early evening, and if storms are developing/moving through 0-1km shear environment of 10-20kts as the RAP and NAM12 hint at, some of these cells in their early updraft stage of formation could produce weak funnel clouds. Only other adjustments to temperature, dewpoint, wind and skycover was cosmetic. Updates are out. UPDATE Issued at 623 AM CDT FRI JUN 3 2016 See updated aviation discussion below. && .SHORT TERM...(Today through Sunday Afternoon) Issued at 321 AM CDT FRI JUN 3 2016 Low pressure will cross the E Dakotas today /currently stretching from SW SD through N Central SD and Central ND/ will slowly slide E and consolidate over N MN this evening. This will keep a chance of showers and a few thunderstorms going across the region. Most fcst solutions concur on the idea of a sizable break to the wet weather from around 16-19Z, before daytime heating and influence of the 500MB trough over E ND allow for more widespread shower and thunderstorms to develop once again over the E half of the forecast area. Kept the mention of a few stronger showers and thunderstorms in the HWO along near the exiting cold front. Behind the front, for central SD, relative humidity values will fall to around 30 percent and be accompanied by gusty northwest winds this afternoon. Although drier air will work into central SD, off and on showers could linger E through Saturday. PW values will fall to around 0.5in from 12Z Saturday through Sunday morning over the W tier counties. This will support the afternoon RH values falling to 25-30 percent along and W river both Saturday and Sunday. Adding to the concern fire weather wise will be the more widespread 10-20kt winds across the entire CWA. Given the dry air, did go on the low end of guidance for lows Sunday morning at around 50-55F. .LONG TERM...(Sunday Evening through Thursday) Issued at 321 AM CDT FRI JUN 3 2016 The region will be between an upper level trough to the east and a ridge to the west when the extended period begins. This northwesterly flow pattern will remain in place until late in the period when the ridge begins to push eastward over the plains. Surface high pressure will dominate and keep conditions dry Sunday night through the day Wednesday...then a low pressure system will track across the area bringing increasing precipitation chances Wednesday night and Thursday. Near to slightly above normal temperatures will be the rule...with highs mainly in the mid 70s to lower 80s Monday and Tuesday...and in the 80s Wednesday and Thursday. Overnight lows will be in the upper 40s to lower 50s Sunday night and Monday night...then mainly in the 50s Tuesday night...Wednesday night and Thursday night. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1238 PM CDT FRI JUN 3 2016 Scattered showers and thunderstorms will affect much of northeast South Dakota and west central Minnesota this afternoon through this evening, including the KABR and KATY terminals. VFR conditions should be the prevailing flight category through late tonight, with the exception of underneath passing convection when visbies could drop briefly to ifr. Any stronger thunderstorm cells will likely carry hail with them, and perhaps a funnel cloud or two. Short term models and guidance suggest a bkn/ovc mvfr cloud deck will materialize tonight across eastern North Dakota and northern Minnesota and slide down into northeast South Dakota and west central Minnesota after 06z, closer to 12z, possibly impacting the KABR and KATY terminals. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Dorn SHORT TERM...KF LONG TERM...Parkin AVIATION...Dorn
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 335 AM CDT FRI JUN 3 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041200- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 335 AM CDT FRI JUN 3 2016 /235 AM MDT FRI JUN 3 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE TODAY...MAINLY OVER FAR NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA THIS AFTERNOON. FREQUENT LIGHTNING...STRONG WINDS...AND HAIL WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER FAR NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA THIS AFTERNOON. KF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1253 PM CDT FRI JUN 3 2016 SDZ005-010-031900- EDMUNDS SD-MCPHERSON SD- 1253 PM CDT FRI JUN 3 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MCPHERSON AND NORTH CENTRAL EDMUNDS COUNTIES UNTIL 200 PM CDT... AT 1253 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HOSMER...OR 13 MILES SOUTHEAST OF EUREKA...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL MCPHERSON AND NORTH CENTRAL EDMUNDS COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. && LAT...LON 4561 9949 4570 9944 4565 9900 4542 9912 TIME...MOT...LOC 1753Z 289DEG 17KT 4564 9940 DORN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
100 PM CDT FRI JUN 3 2016
SDZ005-010-031845-
EDMUNDS SD-MCPHERSON SD-
100 PM CDT FRI JUN 3 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCPHERSON AND
NORTHERN EDMUNDS COUNTIES UNTIL 145 PM CDT...
AT 100 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LEOLA...OR 20 MILES NORTH OF IPSWICH...MOVING SOUTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LEOLA...WETONKA...GRASSLAND COLONY...LONG LAKE COLONY AND DEERFIELD
COLONY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ABERDEEN.
&&
LAT...LON 4575 9873 4559 9873 4559 9899 4570 9924
4586 9913
TIME...MOT...LOC 1800Z 295DEG 20KT 4574 9906
DORNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 129 PM CDT FRI JUN 3 2016 SDZ006-031900- BROWN SD- 129 PM CDT FRI JUN 3 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWN COUNTY UNTIL 200 PM CDT... AT 129 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER FREDERICK...OR 10 MILES SOUTH OF ELLENDALE...MOVING EAST AT 40 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HECLA...FREDERICK...HOUGHTON AND SAND LAKE WILDLIFE REFUGE. LAT...LON 4573 9812 4578 9860 4594 9861 4594 9813 TIME...MOT...LOC 1829Z 267DEG 34KT 4586 9850 SD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 141 PM CDT FRI JUN 3 2016 SDZ004-009-010-031930- CAMPBELL SD-EDMUNDS SD-WALWORTH SD- 141 PM CDT FRI JUN 3 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CAMPBELL... NORTHWESTERN EDMUNDS AND NORTHEASTERN WALWORTH COUNTIES UNTIL 230 PM CDT... AT 140 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER JAVA...OR NEAR SELBY...MOVING SOUTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SELBY...BOWDLE...JAVA AND LAKE HIDDENWOOD REC AREA. LAT...LON 4547 10007 4564 9997 4554 9946 4531 9967 TIME...MOT...LOC 1840Z 292DEG 24KT 4553 9993 SD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 152 PM CDT FRI JUN 3 2016 SDZ017-018-031930- SPINK SD-FAULK SD- 152 PM CDT FRI JUN 3 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SPINK AND NORTHEASTERN FAULK COUNTIES UNTIL 230 PM CDT... AT 152 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER DEVOE...OR 14 MILES NORTHEAST OF FAULKTON...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NORTHVILLE...CHELSEA...DEVOE AND SOUTH SCATTERWOOD LAKE. LAT...LON 4505 9893 4520 9891 4523 9859 4503 9857 TIME...MOT...LOC 1852Z 260DEG 19KT 4512 9886 SD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 158 PM CDT FRI JUN 3 2016 SDZ006-031945- BROWN SD- 158 PM CDT FRI JUN 3 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BROWN COUNTY UNTIL 245 PM CDT... AT 157 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RICHMOND LAKE REC AREA...OR 7 MILES WEST OF ABERDEEN...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ABERDEEN...BATH...COLUMBIA...WESTPORT...RICHMOND LAKE REC AREA AND SAND LAKE WILDLIFE REFUGE. LAT...LON 4538 9871 4566 9870 4575 9820 4538 9832 TIME...MOT...LOC 1857Z 260DEG 19KT 4550 9861 SD
The Aberdeen radar (KABR), 9 km away, was scanning. The volume nearest the first event began at 19:06 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Seventy mph winds blew down a grain bin and tossed it approximately 50 yards taking out a power pole in the process. The grain bin was empty and not properly anchored to the cement base.
Sixty mph winds were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644766, 644768, 644767, 644769.